Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
July 20, 2009

Other

Question from Boardman, Ohio, USA:

My son, who has had type 1 since December 2002, is currently using an insulin pump. On four occasions, he has had a seizure in the morning with a glucose reading in the low 100s mg/dl [5.6 to 5.8 mmol/L]. It's only happening in the morning and he recovers with sugar or glucagon. We are now more scared for him then ever. We have baffled our endocrinologist. We've been to a neurologist and everything was fine. Why is he having seizures when his blood sugar is in range?

Answer:

Hypoglycemic reactions, especially those characterized by convulsions/seizures, can be alarmingly scary so I know how scared and frustrated you and your son and your doctor must be. Nevertheless, I get concerned when families say, as you did, that you are more scared then ever because I think it means that you will sacrifice overall lifetime good glycemic control for fear of (obviously significant) hypoglycemia.

It would be helpful to know more information:

Regarding the seizures: how long do they last? how are they characterized? is there a family history of convulsions? how soon do they resolve after glucagon? I hope you are not giving sugar by mouth during an active seizure! Does he wear medical identification? He should!

You did not indicate the overall glycemic control that your son experiences. You did not indicate other glucose readings or insulin dosages (basal rates, corrections, insulin-to-carbohydrate ratios, etc.).

Unfortunately, the risk of hypoglycemia requiring intervention increases with intensive control. This is not to say that insulin pump therapy is inappropriate: rather, it is very appropriate and may allow an easier discovery of what’s going on in your son and allows easier insulin adjustments, once you learn what’s going on.

Has he had these four hypoglycemic seizures over the past seven or so years since diagnosis or have the reactions occurred more clustered together more recently? What were his bedtime glucoses the nights before the seizures? Did he have a change in bedtime snack or afternoon/evening activities the day before the seizures? What are his usual morning glucoses?

Certainly, on first blush, one does not expect a severe hypoglycemic reaction such as a convulsion when the glucose value is in the “low 100s mg/dl [5.6 to 5.8 mmol/L].” A seizure, in its own skewed way, is a compensation maneuver for a low glucose: muscle contractions lead to a bit of stored glucose (“glycogen”) breakdown in an attempt to raise the blood glucose. So, depending on when you measured the glucose after the seizure, the offending glucose value may have been much lower.

I’d suggest the following:

If these events have been clustered more recently, then your son must start to keep an accurate glucose diary and check glucoses several times a day – just as when you were asked to do when he was first diagnosed. The diary should note exercise times and duration as well as food intake. Furthermore, I’d suggest that you set an alarm and check some 2 a.m. glucose readings. In addition, your doctor may suggest that your son wear a continuous glucose monitoring system for several days to see glucose patterns when you don’t usually check.

If your doctor hasn’t already done this recently, it might be reasonable to screen for other conditions that can occur with type 1 diabetes that affect insulin sensitivity, such as celiac disease or adrenal insufficiency.

If your son has had only four such events since diagnosis and they have not been more recently clustered, then I think you can have solace that the spells are probably sporadic enough that only careful attention to evening exercise routines as well as bedtime snack and glucose values may allow you to decrease the risk. Still, intensive glycemic control is near a three-fold risk of hypoglycemia.

If, despite a careful and close effort to look for that unbalanced insulin to cause hypoglycemia, you cannot determine the cause of the hypoglycemia, then you might be left to consider that seizures associated with “normal” glucoses might actually reflect a genuine convulsion disorder (“epilepsy”). The early morning (just before awakening) is the most common time for almost all forms of seizures.

Keep hunting and good luck. Let us know what you find.

DS